Cold/Wind Chill, Monona
- When
- December 5, 10:00 PM CST to December 6, 4:00 AM CST
- Where
- Monona forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Wind chills dropped to 18 to 25 below zero this night as northwest winds of 10 to 20 mph combined with subzero temperatures. The extreme cold followed a small storm system that dropped a dusting to several inches of snow across the area on Monday the 5th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Wind chills dropped to 18 to 25 below zero this night as northwest winds of 10 to 20 mph combined with subzero temperatures. The extreme cold followed a small storm system that dropped a dusting to several inches of snow across the area on Monday the 5th. Behind the system, skies cleared and actual temperatures by Tuesday morning the 6th dropped to 5 below to 10 below over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 5, 9:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CST MON DEC 5 2005
.UPDATE...
SIGNIFICANT COLD AIR MASS FILTERING SOUTHWARD INTO THE PLAINS
THIS EVENING. TEMPS ACROSS NRN NEB AND INTO THE DAKOTAS WERE
GENERALLY SUB ZERO WITH WIND CHILL READINGS MOSTLY IN THE 15 TO 25
BELOW ZERO RANGE. MEANWHILE...IMPRESSIVE 3HR MSLP CHANGES OF 5-7MB
WAS ACCOMPANYING A SURFACE LOW CENTERED OVER SOUTHEAST NEB. STRONG
NORTHWEST WINDS GENERALLY GUSTING T0 AROUND 20 MPH EXTENDED FROM
NORTHEAST NEB INTO NORTH CENTRAL AND NORTHEAST KANSAS. AS THE
COLDER AIR MASS CONTINUES TO FILTER IN...WIND CHILL INDICES WILL
ALSO DROP. WITH THAT...THE ADV APPEARS TO BE ON TRACK FOR THE NRN
CWA OVERNIGHT. FOR NOW THINK RECORD LOWS AT OMA/LNK/OFK WILL BE
SAFE...BUT MAY BE CLOSE AT LNK. NOT MUCH TEMP RECOVERY INTO
TUESDAY WITH COLD AIR MASS IN PLACE AND SNOW COVER.
OTHERWISE...88D TRENDS SUGGEST AREA OF LIGHT SNOW MAINLY OVER SW
IA IS SLOWLY DIMINISHING AS STRONG UPPER LEVEL VORT MAX/ASSOCIATED
DYNAMICS PUSHES EASTWARD. ANTICIPATE SNOW ACTIVITY WILL TAPER OFF
TO FLURRIES TOWARD MIDNIGHT. AS OF NOW...IT APPEARS THAT SNOW
ACCUMULATIONS SO FAR HAVE BEEN 1-2 INCHES IN EAST CENTRAL NEB...AND
AROUND 2 INCHES IN SOUTHWEST IOWA.
DEE
&&
.PREV DISCUSSION... (ISSUED 216 PM CST MON DEC 5 2005)
DISCUSSION...
SHORT TERM CONCERN WILL DEAL WITH FAST MOVING LOW OVER NORTH
CENTRAL NEBRASKA AT 19Z AND ITS ASSOCIATED WINDS AND SNOW. WINDS
GUSTING TO AROUND 50 MPH OVER PARTS OF WESTERN NEBRASKA EARLY THIS
AFTERNOON WITH 18Z RUC TRACKING LOW INTO SOUTHEAST NEBRASKA BY 00Z
AND INTO NWRN MISSOURI BY 06Z...A BIT SLOWER THAN EARLIER RUNS
WERE INDICATING. GUSTY WINDS LIKELY DURING THE EVENING OVER THE
AREA BUT NOT AS STRONG AS CURRENTLY IN PROGRESS TO OUR WEST.
HOWEVER THE COMBINATION OF VERY COLD TEMPERATURES AND WIND WILL
LIKELY RESULT IN WIND CHILL READINGS MEETING ADVISORY CRITERIA
ACROSS MAINLY THE NORTH HALF OF THE CWA LATER TONIGHT INTO TUESDAY
MORNING AND WILL ISSUE A WIND CHILL ADVISORY AS A RESULT.
FORECAST EXPECTED TO REMAIN RATHER COMPLICATED THROUGH THURSDAY AS
COLD HIGH PRESSURE BECOMES DOMINATE AT THE SURFACE WHILE SERIES OF
UPPER LEVEL SYSTEMS MOVE ACROSS THE REGION. PERIODS OF LIGHT SNOW
OR FLURRIES POSSIBLE DURING THIS TIME WITH ANY CLOUDS SINCE
DENDRITIC LAYER IN PLACE IN LOWER LEVELS. BEST CHANCE FOR
MEASURABLE SNOW AFTER TONIGHT APPEARS TO BE OVER SOUTHERN PARTS
OF THE AREA MAINLY SOUTH OF OMAHA AS UPPER SYSTEM WORKS ACROSS
WEDNESDAY INTO THURSDAY MORNING. FORECAST BASED ON GFS WHICH KEEPS
UPPER LOW ON A MORE NORTHERLY TRACK THAN NAM. CLOUD COVER EXPECTED
TO BE MORE PREVELANT AS A RESULT AND SHOULD HELP KEEP TEMPERATURES
FROM DROPPING AS LOW AS THEY WOULD OTHERWISE WITH SURFACE HIGH
CENTERED OVER THE AREA.
IN THE EXTENDED PERIOD...MODERATING TEMPERATURES STILL LOOK GOOD
AS UPPER TROF SHIFTS EAST AND RIDGING DEVELOPS OVER THE WESTERN PLAINS.
HAVE CONTINUED TO HOLD BACK SOMEWHAT ON TEMPERATURES FROM GUIDANCE
DUE TO SNOW COVER AND LACK OF MORE SIGNIFICANT LOW LEVEL WESTERLY WINDS.
REMOP INDICATING ENSEMBLE MEAN WANTING TO MAINTAIN WESTERN RIDGE
AND EASTERN TROF BEYOND DAY 7.
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 10 AM CST TUESDAY FOR NEZ011-NEZ012-
NEZ015-NEZ016-NEZ017-NEZ018-NEZ030-NEZ031-NEZ032-NEZ033-
NEZ034-NEZ042-NEZ043-NEZ044-NEZ045-NEZ050-NEZ051-NEZ052-
NEZ053.
IA...WIND CHILL ADVISORY UNTIL 10 AM CST TUESDAY FOR IAZ043-IAZ055-
IAZ056-IAZ069.
&&
FOBERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 907 PM CST MON DEC 5 2005 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>052-061100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA- SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 907 PM CST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL NEBRASKA...AND WEST CENTRAL IOWA .DAY ONE...TONIGHT AND TUESDAY A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM TUESDAY MORNING FOR NORTHEAST AND EAST CENTRAL NEBRASKA...AS WELL AS PORTIONS OF WEST CENTRAL IOWA. GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT... WITH GUSTS GENERALLY FROM 25 TO 35 MPH. THIS WILL RESULT IN DANGEROUS WIND CHILL INDICES FALLING TO AROUND 20 BELOW ZERO. THE WINDS WILL EVENTUALLY DIMINISH AFTER MIDNIGHT TO AROUND 10 MPH AS A COLD AIR MASS SETTLES INTO THE PLAINS. HOWEVER...THE WIND CHILL INDICES ARE EXPECTED TO REMAIN QUITE COLD AND RANGE FROM 10 TO 20 BELOW ZERO THROUGH TUESDAY MORNING...DESPITE THE LIGHTER WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY. IAZ079-080-090-091-061100- FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA- 907 PM CST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT...WITH GUSTS GENERALLY FROM 15 TO 25 MPH. THIS WILL RESULT IN WIND CHILL INDICES DROPPING TO AROUND 5 BELOW ZERO. THE WINDS WILL EVENTUALLY DIMINISH AFTER DAWN TUESDAY MORNING TO AROUND 10 MPH AS A COLD AIR MASS SETTLES INTO THE PLAINS. MEANWHILE...A BAND OF LIGHT SNOW WILL DIMINISH THROUGH MIDNIGHT OVER SOUTHWEST IOWA. TOTAL ACCUMULATIONS SHOULD GENERALLY BE AN INCH OR TWO. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY. NEZ053-065>068-078-088>093-061100- CASS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-RICHARDSON- SALINE-SARPY-SEWARD- 907 PM CST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA. GUSTY NORTHWEST WINDS WILL BUFFET THE OUTLOOK AREA OVERNIGHT...WITH GUSTS GENERALLY FROM 20 TO 30 MPH. THIS WILL RESULT IN WIND CHILL INDICES DROPPING TO AROUND 15 BELOW ZERO. THE WINDS WILL EVENTUALLY DIMINISH AFTER DAWN TUESDAY MORNING TO AROUND 10 MPH AS A COLD AIR MASS SETTLES INTO THE PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY. DEE
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482620, 5482621, 5482622.